Inhaled medications and dental problems
My 9yr. old has always had asthma and has always needed to take the inhaled medications. She also has taken inhaled steroids for some time. She has such bad mouth problems. Her siblings have never even had cavities. She has unhealthy gums and teeth. Is there a connection with the medication? Or with the asthma?Question:
There are some known medications and diseases which can interfere with the development of the teeth. It is possible that the illness and/or medications related to asthma could have affected her tooth development, making her more prone to decay.
The inhaled corticosteroids can set up an environment in the mouth making it more susceptible to fungal infections. This can cause definite problems with the soft tissues of the mouth, including the gums. Fungal infections can have a white or red (or both) appearance and are usually painful. Because of this, patients may have little desire to brush or floss their teeth for fear of increasing the pain. This lack of oral hygiene will also lead to tooth and gum problems.
If you suspect a fungal infection, have the dentist evaluate the situation, and then he or she can prescribe treatment. There are several different drug therapies which can be beneficial. The drugs of choice for local treatment of the oral fungal infection are usually mycelex troches (These tablets contain sucrose, however, which can increase the risk of decay, especially with long-term use.) or mycostatin pastilles. There is also a mycostatin oral rinse. Systemic treatment may be treated with nizoral tablets or diflucan. These treatments can be used if there is no response to the mycostatin. Important: Long-term use of nizoral can cause liver toxicity.
I recommend that you help her practice effective oral hygiene, have regular dental check-ups (maybe even more often than every 6 months), and take fluoride supplements if your water is not fluoridated.Answer: